Q:

Can ephedrine cause a high PSA test result?

A:

Quick Answer

Large doses of ephedrine can result in urinary retention, particularly in men with prostatism, according to RxList. Acute urinary retention has been found to elevate PSA levels nearly two-fold, according to a study by the Urology and Nephrology Research Center at Shaheed Modarress Hospital in Tehran, as reported by the NIH.

Continue Reading

Full Answer

Ephedrine is a medication that is prescribed as a decongestant and bronchodilator for temporary relief of symptoms of bronchial asthma, such as wheezing, shortness of breath, and chest tightness. It is not recommended for men who have difficulty with urination associated with an enlarged prostate gland or a history of prostate problems, according to the Drugs.com.

The PSA, or prostate-specific antigen, test measures the level of protein produced by the cells in the prostate gland. As of 2015, there is no specific value for normal or abnormal PSA; however, a value above 4.0 ng/mL was often considered abnormal in the past, as stated by the National Cancer Institute. An elevated PSA can be attributed to a number of causes, including prostate cancer, prostatitis, urinary tract infections, and prostate biopsy and surgery.

A second PSA test is often ordered for patients with elevated PSA levels who exhibit no symptoms of prostate cancer, and a physician may recommend periodic repeat testing and digital rectal exams to screen for changes. Only 25 percent of men who have prostate biopsies are found to have cancer, according to the National Cancer Institute.

Learn more about Medical Ranges & Levels

Related Questions

Explore